Alert archive / New York / Severe Thunderstorm Warnings in 2015

Severe Thunderstorm Warning 2, NWS Binghamton, NY

May 10, 2015Cortland County, New York

NWS Binghamton, NY issued this severe thunderstorm warning at May 10, 2015, 3:59 PM EDT for Cortland County, New York. It was in force for 44 min. 4 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 10, 2015, 3:59 PM EDT (19:59 UTC)
Expired
May 10, 2015, 4:43 PM EDT
In force
44 min
Issued by
NWS Binghamton, NY
Area
Storm-based polygon
Hail
1.0 in
Wind
50.0 mph

County Cortland County, NY

The radar

The Binghamton radar (KBGM), 52 km from the middle of the area, began a volume at 19:59 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 10, 3:59 PM EDTHAIL 1Homer, NY
May 10, 4:00 PM EDTTSTM WND GST 70Homer, NY
May 10, 4:10 PM EDTTSTM WND DMGHomer, NYSEVERAL TREES BROKEN OR UPROOTED. SOME ROOF DAMAGE IN A MOBLE HOME PARK AND A FEW HOMES.
May 10, 4:11 PM EDTHAIL 1Homer, NY

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 0 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2015-05-10Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2015-05-10The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 194 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
849 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
194 m²/s²
0-3 km storm-relative helicity
223 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

660 
WUUS51 KBGM 101959
SVRBGM
NYC023-102100-
/O.NEW.KBGM.SV.W.0002.150510T1959Z-150510T2100Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BINGHAMTON NY
359 PM EDT SUN MAY 10 2015

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN CORTLAND COUNTY IN CENTRAL NEW YORK...

* UNTIL 500 PM EDT

* AT 359 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER HOMER...OR
  NEAR CORTLAND...MOVING EAST AT 20 MPH.

  HAZARD...QUARTER SIZE HAIL. 

  SOURCE...RADAR INDICATED. 

  IMPACT...DAMAGE TO VEHICLES IS EXPECTED. 

* THIS SEVERE THUNDERSTORM WILL BE NEAR...
  PREBLE AROUND 410 PM EDT.
  MCGRAW AND EAST HOMER AROUND 415 PM EDT.
  SOLON AROUND 425 PM EDT.
  TRUXTON AROUND 430 PM EDT.
  CUYLER AROUND 445 PM EDT.
  TAYLOR AROUND 450 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4258 7588 4255 7626 4273 7627 4279 7601
      4279 7590
TIME...MOT...LOC 1959Z 258DEG 16KT 4266 7619 

HAIL...1.00IN
WIND...<50MPH
 
$$

PADAVONA
2 follow-up statements
933 
WWUS51 KBGM 102033
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
433 PM EDT SUN MAY 10 2015

NYC023-102100-
/O.CON.KBGM.SV.W.0002.000000T0000Z-150510T2100Z/
CORTLAND NY-
433 PM EDT SUN MAY 10 2015

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR NORTHERN CORTLAND COUNTY...

AT 433 PM EDT...A SEVERE THUNDERSTORM WAS LOCATED OVER TRUXTON...OR
11 MILES NORTHEAST OF CORTLAND...MOVING EAST AT 20 MPH.

HAZARD...GOLF BALL SIZE HAIL. 

SOURCE...PUBLIC. 

IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT DAMAGE 
         TO ROOFS...SIDING...WINDOWS AND VEHICLES. 

THIS SEVERE STORM WILL BE NEAR...
  CUYLER AND TAYLOR AROUND 445 PM EDT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.

&&

LAT...LON 4258 7588 4255 7626 4273 7627 4279 7601
      4279 7590
TIME...MOT...LOC 2033Z 258DEG 16KT 4269 7599 

HAIL...1.75IN
WIND...<50MPH
 
$$

PADAVONA
579 
WWUS51 KBGM 102043
SVSBGM

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
443 PM EDT SUN MAY 10 2015

NYC023-102053-
/O.CAN.KBGM.SV.W.0002.000000T0000Z-150510T2100Z/
CORTLAND NY-
443 PM EDT SUN MAY 10 2015

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN CORTLAND COUNTY IS
CANCELLED...
    
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS 
WEAKENED. THEREFORE THE WARNING HAS BEEN CANCELLED.

LAT...LON 4258 7588 4255 7626 4273 7627 4279 7601
      4279 7590
TIME...MOT...LOC 2034Z 258DEG 16KT 4270 7593 

$$

PADAVONA

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this severe thunderstorm warning went out at May 10, 3:41 PM EDT, 18 minutes earlier.

Area forecast discussion, May 10, 3:41 PM EDT, 18 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
341 PM EDT SUN MAY 10 2015

.SYNOPSIS...
ABOVE NORMAL TEMPERATURES WILL CONTINUE FOR THE NEXT COUPLE OF
DAYS ACROSS CENTRAL NEW YORK AND NORTHEAST PENNSYLVANIA.
THUNDERSTORMS WILL BE POSSIBLE TODAY OVER CENTRAL NEW YORK AS A
FRONT SITS OVER THE REGION. THIS FRONT WILL MOVE NORTH LATE
TONIGHT AND ADDITIONAL SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE
TOMORROW. A STORM SYSTEM WILL MOVE THROUGH THE AREA WEDNESDAY
BRINGING THE CHANCE FOR ANOTHER ROUND OF SHOWERS AND
THUNDERSTORMS ALONG WITH AND COOLER AIR. THIS FRONT WILL BRING
COOLER TEMPERATURES BACK TO THE REGION.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
245 PM EDT UPDATE... THE BACKDOOR FRONT DID MAKE IT INTO CENTRAL
NY TODAY AND IS NOW STATIONARY ALONG CENTRAL NY. BELIEVE THIS IS
AS FAR SOUTH AS IT WILL MOVE THIS AFTERNOON AS 2HR SFC PRESSURE
CHANGES ARE VERY WEAK AND SYNOPTICALLY THERE ISN'T MUCH IN THE WAY
OF FORCING TO PUSH IT FURTHER SOUTH. CONVECTION IS CURRENTLY ON-
GOING ALONG THIS BOUNDARY AND IT APPEARS THAT THEY ARE LOOSELY
DEVELOPED THUNDERSTORMS... IN THE SENSE OF 0-6 KM BULK SHEAR IS
NOT IMPRESSIVE AND THESE OUT DOWNDRAFT DOMINANT. THESE SHOWERS MAY
PRODUCE SOME GUSTY WINDS AND AT BEST SMALL NON-SEVERE SIZE HAIL
ALONG WITH BRIEF HEAVY RAINFALL. FREQUENT LIGHTNING MAY BE
POSSIBLE WITH THESE SHOWERS.

EXPECT COVERAGE OF THE SHOWERS TO INCREASE THIS AFTERNOON AS
INSTABILITY WILL INCREASE. THESE STORMS WILL MOVE TO THE NE
AROUND 20-25 MPH. THE INTENSITY OF THESE STORMS WILL WEAKEN AFTER
SUNSET AS SHOWERS ALONG THE FRONT ARE DIURNALLY DRIVEN. SOME
ISOLATED SHOWERS MAY LINGER AS WEAK INSTABILITY WILL STILL LINGER
THRU THE OVERNIGHT.  THIS FRONT WILL LIFT NORTHWARD TONIGHT AND
TRANSITION INTO A PSEUDO-WARMFRONT.

TEMPS THIS AFTERNOON WILL AGAIN BE WELL ABOVE THE SEASONAL NORM.
TEMPS WILL RISE INTO THE 80S... AND MAYBE PEAK INTO THE 90S. TEMPS
ARE EXPECTED TO FALL INTO THE LOWER 60S BY SUNRISE ON MONDAY.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH WEDNESDAY/...
330 PM EDT UPDATE...
MONDAY AFTERNOON WILL BECOME UNSTABLE AGAIN AS WE REMAIN WITHIN
THE WARM SECTOR AND PLENTY OF MOISTURE WILL BE PRESENT. TEMPS
WILL REACH THE LOW 80S RESULTING IN ANOTHER UNUSUALLY WARM DAY. A
POTENT UPPR LVL TROUGH WILL MOVE INTO THE GREAT LAKES REGION
MONDAY AND PUSH A SFC LOW PRESSURE SYSTEM ACROSS THE MIDWEST.
THIS SFC LOW WILL EVENTUALLY DRAG A COLD FRONT OVER THE REGION BY
MID WEEK.

SCATTERED SHOWERS ARE EXPECTED TO DEVELOP QUICKLY LATE MONDAY MORNING
ACROSS MUCH OF THE AREA. THERE MAY BE A SLIGHT LULL IN ACTIVITY
MONDAY EVENING BEFORE ANOTHER ROUND OF SHOWERS AND THUNDERSTORMS
MOVES INTO THE CWA AHEAD OF AN APPROACHING COLD FRONT.THE COLD
FRONT IS EXPECTED TO MOVE THROUGH THE AREA TUESDAY MORNING. WINDS
WILL BE BREEZY BEHIND THE FROPA. SHOWERS AND THUNDERSTORMS MAY
LINGER THRU WED AFTERNOON. ENVIRONMENTAL CONDITIONS DO NOT LOOK
FAVORABLE TO SEVERE WITH ALONG THE COLD FRONT.

THE FRONT WILL BRING A COLDER AIRMASS OVER THE REGION. THIS WILL
RESULT IN TEMPS SLOWLY FALLING DURING THE AFTERNOON. TEMPS WILL
FALL INTO THE LOW TO MID 40S BY WED MORNING. DUE TO THE MUCH
COOLER AIRMASS TEMPS ARE ONLY EXPECTED TO RISE INTO THE 50S ACROSS
MUCH OF THE AREA WED AFTERNOON.

&&

.LONG TERM /WEDNESDAY NIGHT THROUGH SATURDAY/...
THE EXTENDED PERIOD BEGINS TUESDAY NIGHT WITH A CYCLONE EXITING
NORTHERN MAINE AND SLIDING NORTHEASTWARD, WITH A TRAILING COLD
FRONT SWEEPING ACROSS NJ AND THE MID ATLANTIC STATES. A FEW
LEFTOVER SHOWERS ARE POSSIBLE OVER THE NORTHERN FA THROUGH
WEDNESDAY AFTERNOON, BUT DRY AND COOLER AIR WILL POUR DOWN FROM
CANADA, CLEARING SKIES.

TEMPERATURES WILL STRUGGLE INTO THE 50S ON WEDNESDAY, AS 4C-6C
925MB ISOTHERMS EXTEND TOWARD THE SOUTHERN TIER. A SLIGHT
MODERATION IS ANTICIPATED THURSDAY WITH MAXES RETURNING TO THE
LOWER 60S. THE RIDGE REBUILDS AND RELOADS LATE THURSDAY INTO
FRIDAY, WITH UPPER 60S TO LOWER 70S EXPECTED BY FRIDAY.

&&

.AVIATION /19Z SUNDAY THROUGH FRIDAY/...
18Z UPDATE...
SURFACE FRONT HAS SAGGED ACROSS NORTHERN PART THE
AREA...GENERALLY KSYR-RME-ALMOST KITH. SCT -SHRA/-TSRA HAVE
DEVELOPED WITH DAYTIME HEATING AND THE WEAK CONVERGENCE WHICH WILL
IMPACT KSYR-KRME AND BRIEFLY KITH...SEE TAFS FOR SPECIFICS AND
MONITOR FOR AMENDMENTS. ALSO...KELM-KBGM WILL HAVE TO WATCH IN
CASE BRIEF NORTHWESTERLY WIND SHIFTS DROP DOWN FROM THE CONVECTION
JUST TO THE NORTHWEST. FRONT HAS ALREADY JUST ABOUT REACHED ITS
SOUTHERNMOST ZENITH AND WILL DRIFT BACK NORTHWARD LATE AFTERNOON
INTO TONIGHT. INCREASING LOW LEVEL MOISTURE SHOULD BRING IN HIGH
END MVFR CIG ACROSS AREA LATE TONIGHT-EARLY MONDAY MORNING /LOW
END VFR KSYR-KRME/. PRE-FRONTAL TROUGH AND SOME INSTABILITY WILL
LEAD TO INCREASING CHANCE OF -SHRA/-TSRA MONDAY...PROB30 GROUPS
HAVE BEEN INCLUDED TOWARDS END OF TAF PERIOD EXCEPT KAVP WHICH
WILL WAIT UNTIL AFTER 18Z MON.

.OUTLOOK...

MON AFTN INTO TUE...RESTRICTIONS ARE POSSIBLE IN SHWRS/TSTMS.

WED-THU-FRI...VFR EXCEPT BRIEF MINOR RESTRICTIONS POSSIBLE IN SCT
-SHRA ALONG GUSTY FRONT WED.

&&

.FIRE WEATHER...
WINDS WILL INCRS TODAY OVER YSTRDY AS THE SFC HI SLIDES EAST. THIS
WILL IN TURN ALLOW SOME INCRS IN RH OVER THE AREA AS SOME LOW LVL
MOISTURE BEGINS TO RETURN TO THE AREA. SO...WITH THE INCRSD RH IT
DOES NOT LOOK LIKE RED FLAG CONDS WILL BE MET DESPITE THE INCRSD
WINDS TODAY. XPCT GOOD RH RECOVERY TNGT.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
PA...NONE.
NY...NONE.

&&

SYNOPSIS...KAH
NEAR TERM...KAH
SHORT TERM...KAH
LONG TERM...DJP
AVIATION...MDP
FIRE WEATHER...
Hazardous weather outlook, May 10, 3:56 PM EDT, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
356 PM EDT SUN MAY 10 2015

NYZ009-015>018-022>025-036-037-044>046-055>057-112000-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-CHENANGO-
OTSEGO-TIOGA-BROOME-DELAWARE-
356 PM EDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON WITH NO SEVERE
WEATHER EXPECTED.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED SUNDAY NIGHT THROUGH TUESDAY
WITH HEAVY DOWNPOURS POSSIBLE. STRONGER STORMS MONDAY AFTERNOON
MAY PRODUCE GUSTY WINDS AND POSSIBLY SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

NYZ062-PAZ038>040-043-044-047-048-072-112000-
SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
356 PM EDT SUN MAY 10 2015

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL NEW YORK AND
NORTHEAST PENNSYLVANIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY.

SCATTERED THUNDERSTORMS ARE EXPECTED MONDAY INTO TUESDAY WITH A
FEW HEAVY DOWNPOURS. THE STRONGEST STORMS ON MONDAY AFTERNOON MAY
PRODUCE GUSTY WINDS AND POSSIBLY SMALL HAIL.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME.

In the hours before

Special weather statement, May 10, 3:56 PM EDT, 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
356 PM EDT SUN MAY 10 2015

NYZ018-044-102100-
ONONDAGA NY-CORTLAND NY-
356 PM EDT SUN MAY 10 2015

...STRONG THUNDERSTORMS WILL AFFECT SOUTHEASTERN ONONDAGA AND
NORTHERN CORTLAND COUNTIES  ...

* AT 355 PM EDT...DOPPLER RADAR WAS TRACKING A STRONG THUNDERSTORM
  NEAR HOMER...OR NEAR CORTLAND...MOVING EAST AT 15 MPH.

* SMALL HAIL HAIL AND WINDS IN EXCESS OF 40 MPH WILL BE POSSIBLE WITH
  THIS STORM.

* THIS STRONG THUNDERSTORM WILL BE NEAR...
  SCOTT AROUND 400 PM EDT.
  HOMER AROUND 405 PM EDT.
  CORTLAND AROUND 410 PM EDT.
  PREBLE...MCGRAW AND EAST HOMER AROUND 420 PM EDT.
  TULLY AROUND 425 PM EDT.
  SOLON AROUND 430 PM EDT.
  TRUXTON AROUND 435 PM EDT.
  CUYLER AND TAYLOR AROUND 455 PM EDT.

LAT...LON 4285 7590 4260 7588 4255 7626 4275 7627
TIME...MOT...LOC 1955Z 254DEG 14KT 4266 7624

PADAVONA

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 10, 3:56 PM EDTSpecial Weather StatementBGMCortland64 min
May 10, 4:15 PM EDTSevere Thunderstorm WarningBGMCayuga60 min
May 10, 4:47 PM EDTSpecial Weather StatementBGMOnondaga43 min

Nearby

Severe Thunderstorm Warnings in New York, 2015Every severe thunderstorm warning in 2015

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.